Alert archive / California / Freeze Warnings in 2016
Freeze Warning 7, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Nov 1, 2016, 2:35 PM PDT for Siskiyou County, California. It took effect at Nov 1, 2016, 11:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2016, 2:35 PM PDT (21:35 UTC)
- In effect from
- Nov 1, 2016, 11:00 PM PDT
- Expired
- Nov 2, 2016, 9:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943 WWUS76 KMFR 012135 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 235 PM PDT TUE NOV 1 2016 ...FREEZING CONDITIONS ACROSS THE VALLEYS OVERNIGHT... .PORTIONS OF THE KLAMATH, SCOTT, AND SHASTA VALLEYS AS WELL AS MUCH OF THE MOUNT SHASTA AREA ARE EXPECTED TO EXPERIENCE FROST AND FREEZING CONDITIONS LATE THIS EVENING INTO WEDNESDAY MORNING. CAZ080>082-021600- /O.NEW.KMFR.FZ.W.0007.161102T0600Z-161102T1600Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...FORT JONES...MOUNT SHASTA...MCCLOUD 235 PM PDT TUE NOV 1 2016 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT WEDNESDAY. * MINIMUM TEMPERATURE...27-32 DEGREES FAHRENHEIT. * LOCATIONS INCLUDE...MOUNT SHASTA CITY, MCCLOUD, GAZELLE, GRENADA, MONTAGUE, PORTIONS OF YREKA, FORT JONES, GREENVIEW, HILT, AND KLAMATH RIVER. * IMPACTS...A FREEZE WARNING MEANS THAT SENSITIVE VEGETATION IS LIKELY BE SEVERELY DAMAGED OR KILLED IF LEFT UNPROTECTED. FROST IS EXPECTED THROUGHOUT THE SHASTA AND SCOTT VALLEYS TO INCLUDE THE TOWN OF WEED AND THROUGHOUT THE MOUNT SHASTA AREA, TO INCLUDE DUNSMUIR. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ BTL
2 follow-up statements
099 WWUS76 KMFR 021014 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 314 AM PDT WED NOV 2 2016 ...FREEZING CONDITIONS ACROSS THE VALLEYS OVERNIGHT... .PORTIONS OF THE KLAMATH...SCOTT...AND SHASTA VALLEYS AS WELL AS MUCH OF THE MOUNT SHASTA AREA ARE EXPECTED TO EXPERIENCE FROST AND FREEZING CONDITIONS THIS MORNING. CAZ080>082-021600- /O.CON.KMFR.FZ.W.0007.000000T0000Z-161102T1600Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...FORT JONES...MOUNT SHASTA...MCCLOUD 314 AM PDT WED NOV 2 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * MINIMUM TEMPERATURE...27 TO 32 DEGREES FAHRENHEIT. * LOCATIONS INCLUDE...MOUNT SHASTA CITY...MCCLOUD...GAZELLE... GRENADA...MONTAGUE...PORTIONS OF YREKA...FORT JONES... GREENVIEW...HILT...AND KLAMATH RIVER. * IMPACTS...A FREEZE WARNING MEANS THAT SENSITIVE VEGETATION IS LIKELY BE SEVERELY DAMAGED OR KILLED IF LEFT UNPROTECTED. FROST IS EXPECTED THROUGHOUT THE SHASTA AND SCOTT VALLEYS TO INCLUDE THE TOWN OF WEED AND THROUGHOUT THE MOUNT SHASTA AREA...TO INCLUDE DUNSMUIR. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ FB
633 WWUS76 KMFR 021551 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 851 AM PDT WED NOV 2 2016 CAZ080>082-021700- /O.EXP.KMFR.FZ.W.0007.000000T0000Z-161102T1600Z/ WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...FORT JONES...MOUNT SHASTA...MCCLOUD 851 AM PDT WED NOV 2 2016 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... TEMPERATURES ARE WARMING ACROSS THE AREA. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Nov 1, 12:04 PM PDT, 2 hours 31 minutes earlier.
Area forecast discussion, Nov 1, 12:04 PM PDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Medford OR 1204 PM PDT TUE NOV 1 2016 .Updated aviation discussion. .UPDATE... An update has been made to the forecast for sky coverage today. BTL && .DISCUSSION... Low pressure that moved across Northern California overnight through early this morning brought highly variable precipitation amounts across the area. Most areas in Northern California received over a tenth of an inch of water, though the Mount Shasta area received half to three quarters of an inch of water. This resulted in an additional 5 inches of snow at the Old Ski Bowl at 7600 feet on Mount Shasta, where there is now 2 feet of snow on the ground. Spits, sprinkles, and mountain snow flurries will diminish this morning. Current trends and model guidance indicate that light winds and a subsidence inversion in place will cause low clouds and fog to linger very close to where they are this morning into the afternoon. Otherwise, with the exception of a glancing blow from a front that will weaken as it moves onto the coast late Wednesday into early Thursday, high pressure will dominate through early Saturday before the next strong frontal system arrives. BTL && .AVIATION...01/18Z TAF cycle...Generally improving conditions are expected this afternoon, with isolated MVFR ceilings at the coast and East Side improving to VFR. Partly cloudy skies this afternoon and tonight will support the formation of fog and low clouds in most valleys. LIFR conditions are expected for both KRBG and KMFR from late tonight into early Wednesday morning. Note: The ceilometer at FAA site KOTH is out of service, so there will be no ceiling observations available generally between the hours of 04Z and 14Z. && .MARINE...Updated 230 PM PDT Monday 31 October 2016...Winds and seas will be below small craft advisory levels today as high pressure moves into the forecast area. However, south winds will increase again tonight as the next front approaches. Small craft conditions will likely develop late tonight into Wednesday morning with area beyond 20 nm experiencing hazardous seas. Gale force winds are likely beyond 30 nm from shore as early Wednesday morning then move to around 10 nm from shore Wednesday afternoon and night. The exception is from Port Orford south where the Gale is likely to stay beyond 20 to 30 nm from shore. As a result the Gale Watch was upgraded to a Gale Warning. There will be a break between fronts Thursday and Friday, but a large, long period west swell will likely keep the entire area inhospitable to small craft at least. Wednesday night could be hazardous due to the presence of mixed swell from NW and SW, each of which will be in the 5 to 10 foot range. It may also make for heavy surf conditions along the coast. The next front will move in Saturday with possible gales and heavy seas. /FB && .PREV DISCUSSION... /Issued 309 AM PDT TUE NOV 1 2016/ DISCUSSION...The 00Z GFS and ECMWF models remain in good agreement through Friday. The strongest front of the next 7 days is still likely to arrive on the weekend, although model agreement has trended worse rather than better. Lingering isolated showers will diminish this morning with a majority of the activity over Modoc County. There is also a weak shortwave in a west to northwest flow aloft that will bring light isolated showers to the coast. A ridge will build into our area from the southwest during the day and result in decreasing clouds from late morning into the afternoon with a modest beginning to a warming trend. A warm front will brush past Tuesday night into Wednesday on its way northeastward into Washington. This will bring an increase in high clouds and...with a stable layer in place...there will also be areas of mainly west side valley low clouds and fog into Wednesday morning. The next cold front will be slow moving but of moderate strength with gales in the coastal waters and rain likely developing at the coast during Wednesday afternoon. The front is then expected to weaken as it moves inland over the west side during Wednesday night. The forecast leans toward a model blend rather than the GFS solution, which is the fastest by 3 to 6 hours and also generates the most precipitation. QPF amounts are expected to be highest in Curry County during Wednesday evening. The front will weaken rather quickly as it tracks to the Cascades overnight. Its remnants will reach the east side early Thursday morning with perhaps northern Klamath County as the only portion of our east side to receive a measureable amount. Another break between systems is expected Thursday into Friday night with our region in a southwest flow aloft between ridging over the Great Basin and a broad trough far offshore. This stable air mass is likely to produce warmer than normal afternoon high temperatures but also areas of night and morning mainly west side valley low clouds and fog. A stronger front is likely to arrive at the west coast this weekend. The weekend forecast remains mostly unchanged from the previous package. The ECMWF and GFS solutions are of relatively similar strength with another episode of gales likely in the coastal waters. But, the ECMWF has trended a bit faster and the GFS a bit slower. This leads to uncertainty in whether Saturday will be a wet and windy day or have more in common with the dry and warm conditions of Friday. The GFS does bring the front ashore with moderate to locally heavy rain by Saturday evening. The differences in timing will have an effect on snow levels. A model blend has snow levels around 7500 feet with the front on Saturday or Saturday night then falling to around 5500 feet with a period of post-frontal showers into or through Sunday. The outlook for beyond the weekend shows a pattern similar to Wednesday with ridging to the east and the next broad trough offshore. With this similarity, the front is likely to be a slow mover. A break between systems is likely at least for Monday...perhaps into or through Tuesday also. /DW && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters... - Small Craft Advisory from 2 PM to 11 PM PDT Wednesday for PZZ350-356. - Gale Warning from 2 PM to 11 PM PDT Wednesday for PZZ350-356. - Small Craft Advisory from 11 PM this evening to 11 PM PDT Wednesday for PZZ370-376. - Gale Warning from 11 AM to 11 PM PDT Wednesday for PZZ370-376. - Hazardous Seas Warning from 5 AM to 11 AM PDT Wednesday for PZZ370-376. BTL/TRW/FJB
Nearby
Freeze Warnings in California, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.